Column organized by Evan Schwarz, MD
Division of Emergency Medicine
Washington University in St. Louis
This article reviews the health effects most commonly associated with the release of industrial and environmental substances. The classes of substances are divided into asphyxiants, cholinesterase inhibitors, respiratory tract irritants, and vesicants. Each class of substance has a corresponding clinical syndrome, or “toxidrome”, that can guide the healthcare professional in providing the appropriate therapy.
Asphyxiants are substances that cause tissue hypoxia and have prominent neurologic and cardiovascular signs. Asphyxiants are divided into simple asphyxiants, which physically displace oxygen in inspired air, and chemical asphyxiants, which interfere with oxygen transport and cellular respiration. Simple asphyxiants (methane, propane, nitrogen, carbon dioxide) and chemical asphyxiants (carbon monoxide, cyanide, and hydrogen sulfide) are treated with 100% oxygen therapy. Cyanide poisoning should be treated with sodium nitrite and thiosulfate. Sodium nitrite induces the formation of methhemoglobin, which binds to cyanide. The thiosulfate acts synergistically to accelerate the detoxification of cyanide to thiocyanate. It should be suspected when a laboratory or industrial worker suddenly collapses. The treatment of victims of house fires is more complex as they may be suffering from carbon monoxide poisoning as well as cyanide poisoning. Some advocate using thiosulfate and only adding nitrites to those patients that are unstable. Hydrogen sulfide poisoning should also be treated with sodium nitrite, but there is no role for thiosulfate. Hyperbaric oxygen therapy is also indicated in the treatment of carbon monoxide and hydrogen sulfide poisoning.
Cholinesterase inhibitors include organic phosphorus pesticides, carbamate pesticides, and organophosphorus compounds known as “nerve agents” (e.g. sarin, soman, tabun, and VX). These compounds result in cholingeric overstimulation with both muscarinic and nicotinic effects. Muscarinic symptoms include profuse exocrine secretions such as tearing, rhinorrhea, salivation, bronchorrhea, and sweating. A useful mnemonic is SLUDGE and the killer B’s: salvation, lacrimation, urination, defecation, GI, emesis and bradycardia, bronchorrhea, bronchospasm. Nicotinic symptoms include weakness of the skeletal muscles, fasciculations, and paralysis. Treatment of cholinesterase inhibitors includes atropine, pralidoxime, and benzodiazepines. Atropine works primarily at the muscarinic sites, and should be administered in doses of 2 mg every 5 to 10 minutes, with adjustments in the dose to minimize dyspnea, airway resistance, and respiratory secretions. Pralidoxime reactivates acetylcholinesterase and can be given at doses of 1 g intravenously every 20 to 30 minutes. Benzodiazepines should be administered for seizures from cholinesterase inhibitors, and are the only effective therapy in this instance. In an instance of terrorism attack in which people suddenly collapse, cyanide poisoning should also be suspected. This can be differentiated by the bitter almond smell, lack of sludge symptoms, and absence of fasiculations.
In general there are differences between the different types of cholinesterase inhibitors. The organophasphosphorus insecticides are oily and less volatile liquids. They have a slower onset but have longer lasting effects and can require larger doses of atropine. The nerve agents are watery, very volatile, with rapid effects that last for a shorter amount of time. Thus they are better for a weapon but will require less atropine. Another difference between the groups is due to aging. Organophosphates bind irreversibly to acetylcholinesterase. However this reaction that takes time and if pralidoxime is delivered early in the course, this reaction can be reversed. Carbamates bind reversibly so pralidoxime is generally not needed in these poisonings unless they are severe.
Respiratory tract irritants are typically hazardous materials released in industrial accidents, or tear gas and choking agents released in warfare, which can result in laryngeal edema and acute lung injury. Usually respiratory tract symptoms predominate as compared to irritation of the eyes or skin. The clinical effects of these substances are determined by the direct tissue reactivity, reflex stimulation, water solubility, and dose. Tear gas or other substances for riot control usually cause a very limited, but intense reaction to exposed body surfaces only. Highly soluble agents such as ammonia, hydrocholoric acid, and sulfuric acid are absorbed in the upper respiratory system where symptoms of early toxicity can develop. Less soluble irritants such as phosgene or nitrogen dioxide (silo-filler’s disease) penetrate more deeply and can cause acute lung injury with only delayed onset of symptoms. Of course if the exposure is intense or prolonged, even highly soluble agents can cause an acute lung injury. Phosgene is the prototypical low-solubility agent. It can have an odor of new-mown hay and people can develop an injury as late as 15 to 48 hours after exposure. Dyspnea or x-rays consistent with pulmonary edema within 4 hours require ICU observation. If patients are not exhibiting any signs of injury and have clear chest x-rays at 8 hours, they are unlikely to develop an acute lung injury.
The treatment of respiratory irritants begins with life support, the administration of high flow oxygen, and decontamination. Patients with impending respiratory failure (hoarseness, stridor, upper-airway burns, wheezing) may require endotracheal intubation. Bronchodilators and corticosteroid may be an additional therapy for severe airway reactivity. Nebulized bicarbonate can be used to neutralize chlorine derivatives but there is no definitive evidence to prove that it helps. In patients whom have sustained acute lung injury, the treatment remains supportive.
Vesicants are blistering agents that are extremely irritating to the eye, skin, and airway. The agent, which remains the most important in the class, is mustard, a radiomimetic alkylating agent that affects DNA chains and acts as an inflammatory activator. The ophthalmic effects range from conjunctivitis to corneal damage, with temporary or permanent loss of vision. Dermatologic lesions have a predilection for forming in intertriginous areas and progress from erythema to vesicles and bullae. The most common cause of death results from pulmonary complications. Airway involvement can range from pharyngitis, laryngitis, dyspnea, sputum production, to hemorrhagic edema and mucosal sloughing with possible airway obstruction. Indicators of a fatal exposure include symptoms related to the victim’s airway within 6 hours, burns over 25% of body surface area, and a WBC less than 200 per cubic millimeter. Treatment begins with immediate decontamination and eye irrigation. Ophthalmic treatment consists of topical anticholinergic agents, antibiotics, and petrolatum to prevent eyelid adherence. Dermatologic care involves debridement, application of topical antibiotics, and liberal administration of analgesics. While these patients can have large areas of burns, they do not require the same amount of hydration as in true burn victims. Although no antidote to mustard exists, emerging evidence suggest treatment with nonsteroidal anti-inflammatory drugs may be beneficial. Treatment with thiosulfate has shown to decrease systemic effects and reduce morality in animal studies, though human studies are lacking. Most chemical burns of the skin only require skin washing and are not true vesicants. Hydrofluoric acid is different. Exposure can be incredibly painful and lead to life-threatening hypocalcemia and hypomamagnesemia. Treatment is through the timely administration of calcium preparations.
The successful outcome in all cases of serious exposure depends upon the immediate provision of basic life support, decontamination, and excellent supportive care. Community preparedness, a well-organized emergency-medical-response system, and trained clinicians and hospitals, are necessary to care for both accident and deliberate chemical releases.
For the full article please go to http://pmid.us/14973213